Missouri, 2008

Flash Flooding and Damaging Wind in Missouri, June 3, 2008

June 3, 2008 · NWS DVN · 3 events in 2 counties and zones

A warm front draped across northern Missouri and west central Illinois was the focal point for the repeated development of heavy rain-producing showers and thunderstorms during the late evening of June 2 through midday on June 3. Scattered showers and thunderstorms initially developed along the boundary over southeast Iowa, northeast Missouri, and west central Illinois during the late evening…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front draped across northern Missouri and west central Illinois was the focal point for the repeated development of heavy rain-producing showers and thunderstorms during the late evening of June 2 through midday on June 3. Scattered showers and thunderstorms initially developed along the boundary over southeast Iowa, northeast Missouri, and west central Illinois during the late evening and overnight hours. Between 6 and 10 am, a bowing line of thunderstorms raced southeast out of central Iowa into central Illinois producing heavy rains and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 3, 2:44 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 3, 2:44 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 AM CDT TUE JUN 3 2008

.SYNOPSIS...
A STATIONARY FRONT EXTENDED FROM LOW PRESSURE OVER CENTRAL KS EAST
THROUGH NRN MO INTO CENTRAL IL EARLY THIS MORNING. SEVERAL MCS/S
HAD DEVELOPED ALONG AND NORTH OF THE FRONT AND AHEAD OF THE
SURFACE LOW. MCS ON THE FRONT OVER SRN IA/NERN MO/CNTRL IL AND
JUST EAST OF SFC LOW IN WRN MO WERE BEING FUELED BY 50-60KT H8 JET
AND H8 DEWPOINTS AROUND 15C POOLED ALONG AND NORTH OF THE SFC
BOUNDARY. SERN SD MCS APPEARS TIED TO MCV.

&&

.SHORT TERM...TODAY AND TONIGHT...
ACTIVE WX EXPECTED TO CONTINUE THROUGH THE MORNING. TSRA EXPECT TO
CONTINUE OVER SRN CWA UNTIL H8 JET VEERS AND SUBSIDES BETWEEN 12Z
AND 15Z. MEANWHILE MCS OVER SERN SD/NW IA SHOULD CONTINUE TO DIVE
SE ALONG STRONG INSTABILITY GRADIENT. CURRENT TIMING SUGGESTS IT
WILL REACH THE WRN CWA BETWEEN 10Z AND 12Z. BASED ON THIS TIMING
HIGHEST PROBABILITY OF TSRA WILL BE THIS MORNING. BY THIS
AFTERNOON...AIRMASS SHOULD BE PRETTY WELL WORKED OVER TO LIMIT
ADDITIONAL DEVELOPMENT TO SCATTERED ELEVATED TSRA. THIS EVENING
MID-LEVEL TROF APPROACHING FROM THE WEST SHOULD PROVIDE SUPPORT
FOR TSRA DEVELOPMENT IN THE MOIST UNSTABLE AIRMASS CLOSE TO THE
BOUNDARY IN NRN MO AND WEST CENTRAL IL WITH SRN IA ON THE NRN
FRINGE. PLENTY OF CAPE AND LOW LEVEL SHEAR TO SUPPORT A DECENT
SEVERE THREAT IN THE FAR SOUTH...ESPECIALLY EAST OF THE MS RIVER.
HEAVY RAINS ON GOING OVER OUR NE MO AND W CNTRAL IL COUNTIES THIS
MORNING...MAY SET THE STAGE FOR A FLASH FLOOD THREAT LATE
TODAY/THIS EVENING...BUT WILL LET THE DAY SHIFT TAKE A LOOK AT THE
NEED FOR A WATCH SINCE A LOT WILL DEPEND ON WHERE THE OUTFLOWS SET
UP THIS AFTERNOON. ...DLF...

.LONG TERM...WEDNESDAY THROUGH MONDAY...
STATIONARY FRONT ALONG OR JUST SOUTH OF SOUTHERN CWFA BORDER WED
MORNING IS PROGGED TO LIFT NORTH TO AT LEAST I-80 CORRIDOR DURING
THE DAY. BACKING FLOW ALOFT IN RESPONSE TO DIGGING UPPER TROUGH OUT
WEST WILL HELP THIS PROCESS ALONG. GFS SHEAR AND INSTABILITY PROFILES
SUPPORTIVE OF POTENTIAL FOR SUPERCELLS ALONG THIS NORTHWARD LIFTING
WARM FRONT AND SPC HAS ENTIRE AREA IN DAY 2 SLIGHT RISK. HAVE CHANCE
POPS OVER ENTIRE AREA...ALTHOUGH WARM H7 TEMPERATURES ADVECTING INTO
AREA MAY CAP CONVECTION IN THE WARM SECTOR ACROSS THE SOUTH IN THE
AFTERNOON. WED NIGHT INTO THU...THE SURFACE BOUNDARY IS SHOWN TO
SHIFT NORTH AND BECOME SW-NE ORIENTED PARALLEL TO THE UPPER FLOW.
HAVE KEPT BEST CHANCES FOR THUNDERSTORMS CLOSEST TO THIS BOUNDARY IN
THIS TIME FRAME...WITH VERY LOW TO SLIGHT CHANCES IN THE SOUTH AND
SE WHERE WARM AIR AT H7 MAY CAP THINGS. MAIN UPPER WAVE LIFTS
NORTHEAST OUT OF CENTRAL PLAINS FRI WITH ONE OR MORE SIGNIFICANT
SHORTWAVES OUT AHEAD TRIGGERING MCS ACTIVITY AND SEVERE POTENTIAL
THU NIGHT. FOCUSING ON THIS FORCING...HAVE LIKELY POPS IN THE WEST
THU NIGHT...THEN OVER MOST OF CWFA FRI. BRIEF BOUT OF SHORTWAVE
RIDGING AND H8 MOISTURE SUPPRESSED SOUTHWARD SHOULD LIMIT
THUNDERSTORM CHANCES SAT AND REMOVED CHANCES SAT. ANOTHER LONGWAVE
TROUGH MOVING INTO THE WESTERN CONUS RESETS THE ACTIVE SW FLOW
PATTERN FOR SUN INTO MON WITH THUNDERSTORM CHANCES WITH ELEVATED
MOISTURE RETURN SAT NIGHT. ..SHEETS..

&&

.AVIATION...
GENEARLLY VFR CONDITIONS EXPECTED OUTSIDE OF TSRA THROUGH WEDNESDAY
MORNING WITH GREATEST TSRA THREAT AT KBRL WHICH WILL BE CLOSER TO
THE SURFACE BOUNDARY OVER NRN MO. THIS MORNING TSRA OVER SERN
IA/NERN MO SHOULD DIMINISH BY MID MORNING. SCATTERED SHRA/-TSRA
WILL BE POSSIBLE OVER MUCH OF THE AREA THROUGH THE AFTERNOON WITH
THE FOCUS MOVING BACK TO THE SOUTH THIS EVENING. INCREASING NELY
SFC WINDS THROUGH THIS EVENING WILL DRY OUT LOWER LEVELS WHICH
PUSH THE TSRA THREAT SOUTH OF THE AREA AFTER MIDNIGHT. ...DLF...

&&

.HYDROLOGY...
TRAINING THUNDERSTORMS ACROSS NORTHEAST MO COUNTIES AND FAR SE IA INTO W
CENTRAL IL OVERNIGHT HAVE LIKELY RESULTED IN SEVERAL INCHES OF
RAINFALL. WILL HAVE TO MONITOR THIS AREA CLOSELY WITH ADDITIONAL
RAINFALL TODAY...TONIGHT AND LATER THIS WEEK. OTHER AREA OF CONCERN
IS ALONG HIGHWAY 20 CORRIDOR...WHICH WILL BE IN MORE FAVORABLE AREA
FOR THUNDERSTORM CHANCES WED NIGHT THROUGH FRI. LAST ROUND OF RIVER
FORECASTS HAD SIGNIFICANT RISES EXPECTED ON THE SKUNK...
ENGLISH...FOX AND LA MOINE RIVERS BY LATE TODAY. ADDITIONAL RAINFALL
TODAY COULD AGGRAVATE ONGOING FLOODING ON THE IOWA...WAPSI...AND
CEDAR RIVERS. PORTIONS OF THE MS RIVER FROM GLADSTONE SOUTHWARD
COULD SEE RISES APPROACHING FLOOD STAGE OVER NEXT SEVERAL DAYS IF
HEAVY RAINFALL FALLS ON THE AFOREMENTIONED RIVER BASINS.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

DLF/SHEETS/

In the hours before

Special weather statement, Jun 2, 10:23 PM CST, 5 hours 30 minutes before
IAZ098-099-MOZ009-010-030500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 PM CDT MON JUN 2 2008

...STRONG STORMS MOVING EAST...

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL MIDNIGHT CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     LEE AND VAN BUREN

IN MISSOURI
     CLARK AND SCOTLAND

INCLUDING THE FOLLOWING LOCATIONS
     GRANGER...KAHOKA...LURAY...MEMPHIS...WAYLAND...WYACONDA...
     BONAPARTE...CANTRIL...CROTON AND MILTON

AT 1120 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 18 MILES WEST OF MEMPHIS...MOVING EAST AT 40 MPH. THIS
STORM IS MAY PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF
HEAVY RAIN...AND FREQUENT LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

ERVIN
Special weather statement, Jun 2, 11:12 PM CST, 4 hours 41 minutes before
IAZ099-ILZ034-MOZ009-010-030615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1212 AM CDT TUE JUN 3 2008

...INTENSE THUNDERSTORM WITH HEAVY RAIN AND FREQUENT LIGHTNING...

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 115 AM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     LEE

IN ILLINOIS
     HANCOCK

IN MISSOURI
     CLARK AND SCOTLAND

INCLUDING THE FOLLOWING LOCATIONS
     ALEXANDRIA...GRANGER...KAHOKA...LURAY...MEMPHIS...RUTLEDGE...
     SOUTH GORIN...WAYLAND...WYACONDA...HAMILTON...NAUVOO...WARSAW...
     KEOKUK...MONTROSE AND NEW BOSTON

AT 1211 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTH OF RUTLEDGE...OR ABOUT 6 MILES SOUTHEAST
OF MEMPHIS...MOVING EAST AT 38 MPH. THIS THUNDERSTORM WILL PRODUCE
RAINFALL UP TO 1 INCH...AND VERY FREQUENT CLOUD TO GROUND
LIGHTNING.  SMALL HAIL IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

ERVIN

The radar

The Des Moines radar (KDMX), 185 km away, was scanning. The volume nearest the first event began at 09:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Scotland

When
June 3, 3:53 AM CST to 2:00 PM CST
Where
Scotland County, Crawford to 1.46 mi SSE of Bible Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.480, -92.270

Several rounds of heavy rains with rainfall totals between 1 and 6 inches fell across Scotland County during the late evening of June 2 through midday on June 3. Several roads were flooded as well as small creeks and streams. Locations most affected by the flood waters were: Knott Street, Main Street, and several other streets near Johnson Park in Memphis, MO, secondary roads in the vicinity of Arbela, MO, and gravel roads in the Rutledge, MO area.

Flash Flood, Clark

When
June 3, 7:00 AM CST to 2:00 PM CST
Where
Clark County, 3.5 mi NNW of Wyaconda to 1.73 mi SSW of Fairmont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.445, -91.951

Heavy rains of 1 to 4 inches fell across Clark County during the late evening of June 2 through midday June 3 resulting in flash flooding. Route D about 7 miles southwest of Kahoka, MO was flooded forcing its closure.

Thunderstorm Wind, Scotland

When
June 3, 8:10 AM CST
Where
Scotland County, 0.69 mi S of Sand Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.310, -92.130

Wind gusts were estimated to be 60 mph just west of Rutledge, MO. The power was also knocked out in the vicinity.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111297, 111320, 111322.